Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2008, 8:07 AM CDT for Decatur County, Kansas; Red Willow County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2008, 8:07 AM CDT (13:07 UTC)
- Expired
- May 23, 2008, 9:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:42 AM CDT, 25 minutes earlier.
Area forecast discussion, May 23, 7:42 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
642 AM MDT FRI MAY 23 2008
.DISCUSSION...
320 AM MDT FRI MAY 23 2008
WARM...WINDY...AND UNSETTLED.
AGAIN.
THE WEATHER PATTERN OVER THE CENTRAL HIGH PLAINS TODAY IS SIMILAR
TO THAT OF YESTERDAY. A LARGE UPPER LOW PRESSURE SYSTEM IS
ROTATING OVER THE WESTERN UNITED STATES AND PRODUCING A STRONG
SOUTHERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN INVERTED SURFACE
TROUGH (DRYLINE) IS IN PLACE ACROSS THE SOUTHERN HIGH PLAINS WITH
DRYER AIR TO THE WEST OF THE TROUGH AXIS AND MOIST SOUTHEASTERLY
FLOW TO THE EAST OF THE TROUGH AXIS. THUNDERSTORMS ARE ONGOING
THIS MORNING IN THE VICINITY OF A SURFACE WARM FRONT FEATURE
EXTENDING BACK AROUND TO THE CONVERGENCE AREA NEAR THE TROUGH
AXIS (DRYLINE).
EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY AS THE
SURFACE FEATURES ARE EXPECTED TO MOVE VERY LITTLE TODAY. AS THE
DAYTIME TEMPERATURES RISE...SURFACE BASED INSTABILITIES WILL
INCREASE AS AN UPPER SHORT WAVE TROUGH ROTATES AROUND THE MAIN
UPPER CIRCULATION AND LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS
REGION. SPC HAS OUTLINED A MODERATE RISK AREA NEAR THE WARM FRONT
FEATURE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE DEEP
MOISTURE REGION AHEAD OF THE DRYLINE AS SUPERCELLS DEVELOP AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.
WITH THE WINDY CONDITIONS EXPECTED...A WIND ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING.
FOR THE WINDY CONDITIONS COMBINED WITH THE DRY CONDITIONS IN THE
VICINITY OF AND TO THE WEST OF THE DRYLINE...A RED FLAG WARNING
HAS BEEN ISSUED FOR CRITICAL FIRE WEATHER CONDITIONS FOR THIS
AFTERNOON THROUGH THE EARLY EVENING.
THE CURRENT PATTERN BEGINS TO BREAK DOWN THIS WEEKEND AND DURING
THE BEGINNING OF NEXT WEEK AS THE CENTRAL HIGH PLAINS REGION COMES
MORE UNDER THE INFLUENCE OF A STRENGTHENING RIDGE CENTERED OVER THE
CENTRAL UNITED STATES. THIS WILL PROVIDE SOME RELIEF ON SUNDAY FROM
THE THUNDERSTORM ACTIVITY THAT IS EXPECTED TO CONTINUE THROUGH
SATURDAY WITH ONLY A SLIGHT CHANCE EACH DAY DURING THE FIRST PART
OF NEXT WEEK.
HAVE CHANGED VERY LITTLE PAST DAY THREE GIVEN THE UNCERTAINTY OF
THE PATTERN DEVELOPMENT NEXT WEEK AND GIVEN THE TIME SPENT ON THE
NEAR TERM THUNDERSTORM THREAT.
LOCKHART
&&
.AVIATION...
631 AM MDT FRI MAY 23 2008
FOR THE 12Z TAF CYCLE...LIFR CONDITIONS AT KGLD AND VLIFR
CONDITIONS AT KMCK UNDER SCATTERED RAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE UNTIL ABOUT 15Z OR 16Z...WHEN CEILINGS
WILL RISE UP TO VFR. ALSO...AFTER THAT TIME...WINDS WILL INCREASE
FROM THE SOUTH AT 25 TO 35 MPH WITH SOME GUSTS REACHING UP TO 50
MPH. WINDS ARE EXPECTED TO DIMINISH TO 15 MPH AFTER ABOUT 07Z FOR
KGLD...WHILE THE DECREASE IN WINDS FOR KMCK LOOKS TO BE MORE
GRADUAL.
BLM
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR KSZ001-002-013-014-027-028-041-042.
RED FLAG WARNING FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9
PM CDT/ THIS EVENING FOR KSZ027-041-042.
NE...WIND ADVISORY FROM NOON MDT /1 PM CDT/ TODAY TO 8 PM MDT /9 PM
CDT/ THIS EVENING FOR NEZ079-080.
CO...WIND ADVISORY FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ090>092.
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
COZ253-254.
&&
WFO GOODLANDHazardous weather outlook, May 23, 7:27 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 627 AM MDT FRI MAY 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 627 AM MDT FRI MAY 23 2008 /727 AM CDT FRI MAY 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ...DANGEROUS SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON... WITH FAVORABLE INSTABILITY AND WIND SHEAR AGAIN TODAY...SUPERCELL THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. THE PRIMARY AREA OF CONCERN IS THE AREA NORTHEAST OF A LINE FROM JOES COLORADO TO LEOTI KANSAS. STORMS WILL MOVE RAPIDLY TO THE NORTH. HEAVY RAIN WITH TRAINING THUNDERSTORMS WILL ALSO INCREASE THE POTENTIAL FOR FLOODING ACROSS THE REGION. PERSONS ACROSS THE TRI-STATE REGION SHOULD BE PREPARED FOR POTENTIALLY DANGEROUS WEATHER THIS AFTERNOON AND EVENING. IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH GUSTS AROUND 45 MPH ARE POSSIBLE. EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA GENERALLY SOUTHWEST OF THE JOES TO LEOTI LINE. LOW RELATIVE HUMIDITIES COMBINED WITH STRONG WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY DURING THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LOCKHART
In the hours before
Local storm report, May 23, 8:04 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 AM MDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL OBERLIN 39.82N 100.53W
05/23/2008 E1.00 INCH DECATUR KS EMERGENCY MNGR
&&
BLMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:09 PM CDT | High Wind Warning | GLD | Greeley, Logan, Sherman, Wallace, Wichita | 4 hr |
| May 22, 7:14 PM CDT | Tornado Warning | GLD | Decatur | 48 min |
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 59 min |
| May 22, 7:20 PM CDT | Tornado Warning | GLD | Graham, Norton, Sheridan | 44 min |
| May 22, 7:42 PM CDT | Areal Flood Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan | 6 hr |
| May 22, 7:56 PM CDT | Tornado Warning | GLD | Norton | 49 min |
| May 22, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Norton, Sheridan | 57 min |
| May 22, 8:43 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 20 min |
| May 22, 8:59 PM CDT | Tornado Warning | GLD | Graham | 38 min |
| May 22, 9:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 58 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 47 min |
| May 22, 11:01 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 23, 4:31 AM CDT | Wind Advisory | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 16 hr |
| May 23, 4:41 AM CDT | Red Flag Warning | GLD | Greeley, Wallace, Wichita | 16 hr |
| May 23, 4:51 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 39 min |
| May 23, 9:39 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| May 23, 11:47 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Logan, Norton, Rawlins and 2 more | 17 hr |
| May 23, 1:19 PM CDT | Areal Flood Warning | GLD | Rawlins | 18 hr |
| May 23, 1:54 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 66 min |
| May 23, 2:53 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 67 min |
| May 23, 2:58 PM CDT | Areal Flood Warning | GLD | Decatur | 18 hr |
| May 23, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 58 min |
| May 23, 3:11 PM CDT | Tornado Warning | GLD | Gove | 64 min |
| May 23, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Sheridan | 38 min |
| May 23, 4:07 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 53 min |
| May 23, 4:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 67 min |
| May 23, 4:33 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 42 min |
| May 23, 4:44 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 23, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wichita | 38 min |
| May 23, 4:52 PM CDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 53 min |
| May 23, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 60 min |
| May 23, 5:15 PM CDT | Tornado Warning | GLD | Gove | 60 min |
| May 23, 5:19 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 26 min |
| May 23, 5:26 PM CDT | Tornado Warning | GLD | Thomas | 10 min |
| May 23, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 24 min |
| May 23, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 61 min |
| May 23, 5:49 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 26 min |
| May 23, 6:06 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 23, 6:10 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 65 min |
| May 23, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 42 min |
| May 23, 6:25 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 52 min |
| May 23, 6:31 PM CDT | Tornado Warning | GLD | Decatur, Graham, Sheridan | 44 min |
| May 23, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 21 min |
| May 23, 6:36 PM CDT | Tornado Warning | GLD | Wallace | 24 min |
| May 23, 6:41 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 34 min |
| May 23, 6:58 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 62 min |
| May 23, 2:20 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 55 min |
| May 23, 3:16 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.